Alabama, 2006

Damaging Wind in Alabama, May 29, 2006

May 29, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 29, 4:06 AM CST, 8 hours 29 minutes earlier.

Area forecast discussion, May 29, 4:06 AM CST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 AM CDT MON MAY 29 2006

.SHORT TERM...

ONCE AGAIN SUMMERTIME PATTERN WILL CONTINUE THIS MEMORIAL DAY AS
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. MAIN
CONCENTRATION OF CONVECTION TODAY WILL BE ALONG AND WEST OF
INTERSTATE 65 AS SOME DRIER MID LEVEL AIR FILTERS ACROSS EASTERN
AREAS. EXPECT THE CONVECTION THAT DEVELOPS TO BE SLOW MOVERS SO
HEAVY RAINFALL COULD BE POSSIBLE IN INDIVIDUAL STORMS. THESE
STORMS WILL BE PULSE IN NATURE WITH SOME ISOLATED STRONG
THUNDERSTORMS POSSIBLE WITH THE MAIN HAZARDS BEING FREQUENT
LIGHTNING AND GUSTY WINDS. TEMPERATURES WILL BE FAIRLY SIMILAR TO
YESTERDAY WITH HIGHS IN THE LOW TO MID 90S.

UPPER RIDGE CONTINUES TO HOLD STRONG ON TUESDAY AS A REPEAT OF
TODAY IS EXPECTED. MAIN QUESTION WILL BE EXACTLY WHERE CONVECTION
DEVELOPS AND HOW MUCH COVERAGE. CURRENT THINKING IS THAT THE BEST
CHANCE FOR STORMS WILL ONCE AGAIN BE WEST OF INTERSTATE 65 BUT SHOULD
BE FEWER IN NUMBER AS BEST LIFT REMAINS WEST OF THE AREA.
TEMPERATURES WILL CONTINUE TO BE QUITE WARM WITH HIGHS IN THE LOW
TO MID 90S.

UPPER RIDGE BEGINS TO SHIFT TO THE EAST ON WEDNESDAY AS UPPER
LEVEL TROUGH APPROACHES THE AREA. RAIN CHANCES WILL INCREASE
THURSDAY AND THURSDAY NIGHT AS COLD FRONT MOVES CLOSER TO THE
AREA. ONCE AGAIN TIMING ISSUES SURFACE IN THE GFS BUT STILL THINK
UPPER LEVEL TROUGH WILL KICK THE COLD FRONT THROUGH MOST OF THE
AREA BY THURSDAY NIGHT.

&&

KNS/99

.LONG TERM...(FRIDAY THROUGH SUNDAY)

AS ADVERTISED FROM PREVIOUS LONG TERM DISCUSSIONS...UPPER PATTERN
WILL TRANSITION THIS PERIOD AS SHORT WAVE TROF TRACKS TOWARDS THE
MID ATLANTIC STATES AND PUSHES A WEAK FRONT THRU ALABAMA ON FRIDAY.
MOST NOTICEABLE CHANGE TO WEATHER OVER CENTRAL ALABAMA WILL BE
SLIGHTLY DRIER AIR BEHIND FRONT.  LOWERED RAIN CHANCES OVER
NORTHWEST ALABAMA ON FRIDAY AS FRONT SHOULD HAVE MADE ENOUGH HEADWAY
TO WARRANT ONLY SLIGHT CHANCE OF RAIN IN THIS AREA.

AS WITH ANY FRONT TRYING TO MAKE IT TO THE COAST THIS TIME OF
YEAR...THE QUESTION IS HOW FAR SOUTH WILL FRONT GO BEFORE IT STALLS
OUT.  DESPITE GFS KEEPING CONVECTION SOUTH OF MONTGOMERY AND TROY
OVER THE WEEKEND...WITH FRONT IN CLOSE PROXIMITY...PRUDENT THING TO
DO IS LEAVE SMALL POPS ACROSS SOUTHERN COUNTIES.

DESPITE SLIGHTLY COOLER AIR BEHIND FRONT...AFTERNOON TEMPERATURES
WILL CONTINUE ABOVE NORMAL MOST AREAS...ESPECIALLY SOUTHERN COUNTIES
WHERE HIGHS WILL BE AROUND 90 DEGREES.

&&

58/ROSE

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     91  68  91  68 /  10  10  10  10
ANNISTON    92  69  92  69 /  10  10  10  10
BIRMINGHAM  92  71  92  71 /  30  20  20  10
TUSCALOOSA  94  69  94  69 /  30  20  20  20
CALERA      92  70  92  70 /  30  20  20  10
AUBURN      92  69  92  69 /  10  10  10  10
MONTGOMERY  95  70  95  70 /  20  10  10  10
TROY        95  69  95  69 /  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

99/58

In the hours before

Special weather statement, May 29, 11:37 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1237 PM CDT MON MAY 29 2006

ALZ027-028-291800-
CLAY-TALLADEGA-
1237 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WESTERN CLAY AND EASTERN
TALLADEGA COUNTIES UNTIL 100 PM CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF WALDO...MOVING NORTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WALDO AND TALLADEGA
THROUGH 100 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, May 29, 11:57 AM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1257 PM CDT MON MAY 29 2006

ALZ027-291830-
TALLADEGA-
1257 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 130
PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER WALDO...MOVING NORTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WALDO AND TALLADEGA
THROUGH 130 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, May 29, 12:15 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT MON MAY 29 2006

ALZ032-291845-
HALE-
115 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE COUNTY UNTIL 145 PM
CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GREENSBORO.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GREENSBORO THROUGH
145 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, May 29, 12:28 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT MON MAY 29 2006

ALZ027-291900-
TALLADEGA-
128 PM CDT MON MAY 29 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 200
PM CDT...

...SMALL HAIL AND GUSTY WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE
FROM AN APPROACHING THUNDERSTORM...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM JUST EAST OF THE CITY OF TALLADEGA...AND WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WALDO...MUNFORD AND
TALLADEGA THROUGH 200 PM CDT.

HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG GUSTY WINDS ARE
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

ANOTHER CONCERN FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90

The radar

The Birmingham radar (KBMX), 69 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Talladega

When
May 29, 12:35 PM CST
Where
Talladega County, Talladega
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.433, -86.100

A total of 10 trees were blown down in the city. One home was damaged by a fallen tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512401.